Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 54, NWS Wichita, KS

April 29, 20164 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 29, 2016, 2:54 PM CDT for 4 counties in Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2016, 2:54 PM CDT (19:54 UTC)
Expired
Apr 29, 2016, 4:00 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Chautauqua County, KS, Elk County, KS, Montgomery County, KS, Wilson County, KS

The radar

The Wichita radar (KICT), 123 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 3:26 PM CDTHAIL 1.5Elk City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WUUS53 KICT 291954
SVRICT
KSC019-049-125-205-292100-
/O.NEW.KICT.SV.W.0054.160429T1954Z-160429T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
254 PM CDT FRI APR 29 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MONTGOMERY COUNTY IN SOUTHEASTERN KANSAS...
  SOUTHWESTERN WILSON COUNTY IN SOUTHEASTERN KANSAS...
  SOUTHERN ELK COUNTY IN SOUTHEASTERN KANSAS...
  CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 400 PM CDT

* AT 253 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR GRENOLA TO 8 MILES NORTHWEST OF SEDAN TO 5
  MILES NORTHWEST OF ELGIN...MOVING EAST AT 55 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  INDEPENDENCE...CANEY...SEDAN...HOWARD...MOLINE...LONGTON...ELK CITY...
  TYRO...GRENOLA...PERU...CHAUTAUQUA...ELK FALLS...HAVANA...ELGIN...BOLTON...
  NIOTAZE...NEW ALBANY...INDEPENDENCE AIRPORT...BUXTON AND ELK CITY
  STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3717 9637 3738 9647 3760 9593 3730 9570
      3702 9580 3700 9629 3700 9642
TIME...MOT...LOC 1953Z 257DEG 46KT 3740 9643 3719 9632 3705 9636 

HAIL...1.75IN
WIND...70MPH
 
$$

CARUSO
2 follow-up statements
103 
WWUS53 KICT 292021
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CDT FRI APR 29 2016

KSC019-049-125-205-292100-
/O.CON.KICT.SV.W.0054.000000T0000Z-160429T2100Z/
MONTGOMERY KS-WILSON KS-ELK KS-CHAUTAUQUA KS-
321 PM CDT FRI APR 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN MONTGOMERY...SOUTHWESTERN WILSON...SOUTHEASTERN ELK
AND NORTHEASTERN CHAUTAUQUA COUNTIES...

AT 321 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTHWEST OF FALL RIVER TO NEAR ELK CITY TO
NEAR HAVANA...MOVING EAST AT 55 MPH.

HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
INDEPENDENCE...LONGTON...ELK CITY...BOLTON...NEW ALBANY...ELK CITY LAKE...
BUXTON...ELK CITY STATE PARK AND HALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3729 9609 3750 9618 3760 9593 3730 9570
      3720 9573 3717 9575 3713 9597 3711 9616
TIME...MOT...LOC 2021Z 256DEG 46KT 3752 9608 3726 9594 3712 9598 

HAIL...1.25IN
WIND...70MPH
 
$$

CARUSO
816 
WWUS53 KICT 292050
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CDT FRI APR 29 2016

KSC019-049-125-205-292100-
/O.EXP.KICT.SV.W.0054.000000T0000Z-160429T2100Z/
MONTGOMERY KS-WILSON KS-ELK KS-CHAUTAUQUA KS-
350 PM CDT FRI APR 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONTGOMERY...
SOUTHWESTERN WILSON...SOUTHEASTERN ELK AND NORTHEASTERN CHAUTAUQUA
COUNTIES WILL EXPIRE AT 400 PM CDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3729 9609 3750 9618 3760 9593 3730 9570
      3720 9573 3717 9575 3713 9597 3711 9616
TIME...MOT...LOC 2047Z 257DEG 46KT 3752 9608 3726 9594 3712 9598 

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 12:28 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 29, 12:28 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1228 PM CDT FRI APR 29 2016

.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 256 AM CDT FRI APR 29 2016

NUMEROUS SHOWERS/STORMS WILL CONTINUE TO DEVELOP ACROSS
TEXAS/OKLAHOMA EARLY THIS MORNING AND LINGER DURING THE DAY.
THIS CONVECTION COULD LIMIT THE NORTHWARD EXPANSION OF THE MOISTURE
TRANSPORT TRYING TO SPREAD NORTHWARD INTO KANSAS...AND RESULTANT
PRECIPITATION COVERAGE. WE STILL EXPECT SOME SHOWERS/STORMS TO
SPREAD INTO KANSAS TODAY...AND LOOKS TO INCREASE IN COVERAGE FOR
THIS AFTERNOON/TONIGHT AS MAIN UPPER LEVEL WAVE PUSHES OUT INTO
THE REGION. THE COMBINATION OF DECENT WIND SHEAR/ELEVATED
INSTABILITY COULD YIELD A FEW STRONG TO SEVERE ELEVATED STORMS
OVER SOUTHERN KANSAS FOR THIS AFTERNOON/EVENING. THE BULK OF THE
PRECIPITATION SHOULD TAPER OFF FOR LATE TONIGHT AS THE UPPER LEVEL
WAVE ROTATES ACROSS KANSAS...WITH SOME LINGERING LIGHT RAIN
SHOWERS POSSIBLE ON SATURDAY/SUNDAY OVER CENTRAL AND EASTERN
KANSAS.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 256 AM CDT FRI APR 29 2016

COOLER THAN NORMAL TEMPERATURES WILL PREVAIL ON MONDAY/TUESDAY AS
SURFACE HIGH PRESSURE REMAINS IN CONTROL OVER THE REGION. OTHERWISE
TEMPERATURES WILL GRADUALLY WARM THEREAFTER WITH LONG RANGE MODELS
SHOWING A DEEPENING UPPER TROUGH OVER THE GREAT LAKES REGION.
THIS PERIOD IS LOOKING MAINLY DRY AS RICH GULF MOISTURE IS SHOVED
WELL SOUTH OF THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1214 PM CDT FRI APR 29 2016

MVFR/IFR CONDITIONS WILL CONTINUE TO SPREAD EAST-NORTHEASTWARD
ACROSS CENTRAL...SOUTH CENTRAL INTO SOUTHEASTERN KANSAS THIS
AFTERNOON/EVENING. THIS WILL BE IN PART DUE TO EASTERLY BOUNDARY
LAYER WINDS AND INCREASED MOISTURE ADVECTION FROM OKLAHOMA...AND
PARTLY FROM OCCASIONAL SHOWERS/THUNDERSTORMS. THE STRONGER STORM
CORES WILL BE IN THE SOUTH...AFFECTING HUT...ICT...AND CNU LATE
THIS PM/EVE. HAIL AND HEAVY DOWNPOURS WILL BE THE MAIN THREATS IN
ADDITION TO CLOUD TO GROUND LIGHTNING STRIKES. THE LOW STRATUS
WILL PERSIST THROUGH EARLY SATURDAY MORNING...THEN CEILINGS SHOULD
IMPROVE AND DISSIPATE TOWARD MID MORNING THROUGH MIDDAY...AS
WESTERLY BOUNDARY LAYER WINDS ENSUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    59  48  68  45 /  80  80  10  10
HUTCHINSON      56  46  65  44 /  80  80  20  10
NEWTON          58  48  67  45 /  80  80  20  10
ELDORADO        62  52  69  46 /  80  80  20  10
WINFIELD-KWLD   62  50  70  46 /  80  80  10  10
RUSSELL         51  41  59  41 / 100  90  40  20
GREAT BEND      52  42  61  41 / 100  80  20  20
SALINA          55  45  65  44 / 100  80  40  20
MCPHERSON       56  46  65  44 /  80  80  20  20
COFFEYVILLE     68  54  73  48 /  80  80  20  10
CHANUTE         64  57  70  48 /  80  80  30  10
IOLA            64  57  70  48 /  80  80  30  10
PARSONS-KPPF    66  56  72  48 /  80  80  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...JMC
Hazardous weather outlook, Apr 29, 10:37 AM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1037 AM CDT FRI APR 29 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301545-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1037 AM CDT FRI APR 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
EAST CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS POTENTIAL FOR LOCALLY HEAVY RAINFALL AND STRONG TO
SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON AND TONIGHT. THE
SEVERE THREAT WILL BE MAINLY OVER SOUTH CENTRAL AND SOUTHEASTERN
KANSAS...ESPECIALLY CLOSER TO THE OKLAHOMA BORDER...WHERE HAIL OF
QUARTER TO GOLFBALL SIZE IS POSSIBLE.

MINOR TO MODERATE FLOODING WILL PERSIST ALONG THE NEOSHO RIVER IN
SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST FLOOD WARNING
STATEMENTS FOR THE MOST UP TO DATE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY...HOWEVER
STRONG OR SEVERE WEATHER IS NOT EXPECTED.

RIVER FLOODING ON THE NEOSHO IS FORECAST TO PERSIST INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, Apr 29, 2:13 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
213 PM CDT FRI APR 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             9 E ARKANSAS CITY       37.07N 96.88W
04/29/2016  E2.00 INCH       COWLEY             KS   TRAINED SPOTTER

&&

SGS
Local storm report, Apr 29, 2:14 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
214 PM CDT FRI APR 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     TSTM WND GST     9 E ARKANSAS CITY       37.07N 96.88W
04/29/2016  E60 MPH          COWLEY             KS   TRAINED SPOTTER

&&

SGS
Local storm report, Apr 29, 2:31 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
231 PM CDT FRI APR 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TSTM WND GST     1 W WEST WICHITA        37.69N 97.48W
04/29/2016  E60 MPH          SEDGWICK           KS   TRAINED SPOTTER

&&

SGS
Local storm report, Apr 29, 2:35 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
235 PM CDT FRI APR 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TSTM WND GST     4 N CLEARWATER          37.56N 97.51W
04/29/2016  E64 MPH          SEDGWICK           KS   TRAINED SPOTTER

&&

SGS
Local storm report, Apr 29, 2:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CDT FRI APR 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TSTM WND GST     2 WNW DOWNTOWN WICHITA  37.69N 97.38W
04/29/2016  E70 MPH          SEDGWICK           KS   TRAINED SPOTTER

&&

SGS
Local storm report, Apr 29, 2:50 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT FRI APR 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     TSTM WND GST     PARK CITY               37.80N 97.32W
04/29/2016  M62 MPH          SEDGWICK           KS   TRAINED SPOTTER

&&

SGS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 1:31 PM CDTSpecial Weather StatementICTKingman29 min
Apr 29, 1:39 PM CDTSevere Thunderstorm WarningICTCowley, Sumner66 min
Apr 29, 2:05 PM CDTSpecial Weather StatementICTSedgwick55 min
Apr 29, 2:16 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk59 min
Apr 29, 2:31 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick59 min
Apr 29, 2:40 PM CDTAreal Flood WarningICTSedgwick5 hr
Apr 29, 3:06 PM CDTSevere Thunderstorm WarningICTButler33 min
Apr 29, 3:19 PM CDTSevere Thunderstorm WarningICTCowley, Sumner18 min
Apr 29, 3:35 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson55 min
Apr 29, 3:45 PM CDTSpecial Weather StatementICTGreenwood30 min
Apr 29, 4:12 PM CDTSpecial Weather StatementICTCowley33 min
Apr 29, 5:49 PM CDTSpecial Weather StatementICTLabette, Montgomery26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.